Kansas, 2024

Hail in Kansas, May 25, 2024

May 25, 2024 · NWS GID · 13 events in 3 counties and zones

Scattered thunderstorms, including intense supercells, produce large to very large hail and locally heavy rainfall over portions of north central Kansas during the evening hours of May 25th. Initial thunderstorm development occurred on an isolated basis near the I-70 corridor, just SW of Rooks County, between 5pm and 6pm CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
$2.0 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms, including intense supercells, produce large to very large hail and locally heavy rainfall over portions of north central Kansas during the evening hours of May 25th. Initial thunderstorm development occurred on an isolated basis near the I-70 corridor, just SW of Rooks County, between 5pm and 6pm CDT. This activity quickly become supercellular and very intense around 6PM as individual cells moved northeast into Rooks and Osborne Counties. Storms reached peak intensity and turned more easterly between 7pm and 9pm, aided by lift associated with a retreating warm front and developing low level jet. Hail reports of ping pong to golf ball size were common with these storms, but a report of baseball size hail was also reported in Downs, KS. Thunderstorms grew upscale into small clusters around 9pm, and largely shifted E/SE of the area by around 10pm. The hail impacted crops, homes, and vehicles, in particular along the Highway 24 corridor. In addition to large hail, locally heavy rainfall up to 3 caused minor flooding in the area of Highway 14 just north of Beloit, KS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 25, 4:40 PM CST, 37 minutes earlier. Its key messages:

  • Showers and thunderstorms are expected to move roughly W to E across the area this evening and overnight. Some of these storms may be strong to severe. Risk levels for severe weather range from Marginal N of Hwy 92 (level 1 of 5) to Enhanced (level 3 of 5) south of Hwy 24, per the SPC. Main concerns are large hail and damaging winds, though isolated tornadoes and flash flooding may also be possible.
  • Isolated to scattered thunderstorms may redevelop Sunday afternoon. A few of these may also be strong to severe with large hail as the primary threat, but most storms Sunday are not expected to reach severe criteria.
  • After a dry Monday, shower and thunderstorm chances return Tuesday evening and continue through the end of the work week.
  • High temperatures will be in the 70s to low 80s with lows in the upper 40s and 50s through the forecast period.
Area forecast discussion, May 25, 4:40 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
540 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Showers and thunderstorms are expected to move roughly W to E
  across the area this evening and overnight. Some of these
  storms may be strong to severe. Risk levels for severe weather
  range from Marginal N of Hwy 92 (level 1 of 5) to Enhanced
  (level 3 of 5) south of Hwy 24, per the SPC. Main concerns are
  large hail and damaging winds, though isolated tornadoes and
  flash flooding may also be possible.

- Isolated to scattered thunderstorms may redevelop Sunday
  afternoon. A few of these may also be strong to severe with
  large hail as the primary threat, but most storms Sunday are
  not expected to reach severe criteria.

- After a dry Monday, shower and thunderstorm chances return
  Tuesday evening and continue through the end of the work week.

- High temperatures will be in the 70s to low 80s with lows in
  the upper 40s and 50s through the forecast period.

&&

.UPDATE...
Issued at 538 PM CDT Sat May 25 2024

Dewpoints have slowly been rising as moisture advects into
Kansas. There is increasing concern over the next few hours that
a few strong to severe thunderstorms will develop, impacting
areas of our north central Kansas counties. With the continued
increase in moisture to the area, the concern for tornado
development is increasing.

&&

.DISCUSSION...
Issued at 239 PM CDT Sat May 25 2024

This evening/tonight:
The main focus of this forecast is the potential for severe
thunderstorms this evening, which are expected to persist into
the overnight hours tonight. Thunderstorms are expected to
develop west and south of the forecast area around 6PM this
evening and then move across the forecast area this evening and
overnight. As this does, increased low-level moisture will move
north into the region, increasing the chance for severe storms.
Models generally agree with the timing of storms moving across
the area, but there has been a slight downtrend with some of the
CAMs on how widespread they are, perhaps tapping into the
persistent mid- to high level cloud cover or perhaps indicating
that moisture will not flow as far north due to the stronger
storms over Kansas and Oklahoma. That being said, if robust
storms do develop, large hail up to golf ball size and damaging
wind gusts of 60-70 MPH will be possible with any clusters or
line of storm. Isolated tornadoes will be possible with discrete
supercells in the Enhanced risk area this evening OR from QLCS
spinups. Current thinking is that severe storms will be possible
from approximately 7PM this evening to 2AM Sunday morning, with
higher likelihood late in the evening/overnight as instability
and better moisture reaches the area.

With this being Memorial Day weekend, there will be a lot of
outdoor activities, so have multiple ways to receive weather
warnings/updates and have a plan of action and a safe place to
go if thunderstorms develop nearby or move into the area. These
storms will move across the area quickly so ensure you have
enough time to get to that safe place quickly if necessary.

Rest of the Holiday Weekend:
There will be at least a slight chance of showers/storms all day
Sunday, first with some lingering moisture Sunday morning then a
potential redevelopment of storms Sunday afternoon. Cannot rule
out an isolated storm with marginally severe hail Sunday
afternoon/evening, but most storms are not expected to be
severe. Sunday is not expected to be a washout, but isolated to
scattered PM storms will need to be watched. Fortunately,
Memorial Day itself is expected to be dry.

Tuesday through Friday:
Dry conditions continue through the daytime Tuesday with mild
temperatures in the 70s and 80s. Elevated showers/storms may
develop Tuesday evening/night, and this looks to be the start of
another active period. A series of near-surface disturbances
will move across throughout the week bringing a chance of
showers and storms Wednesday, with better chances Thursday and
possibly Friday as an upper level trough moves over the area.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 1233 PM CDT Sat May 25 2024

This afternoon: FEW mid-level clouds and BKN high level clouds
with Srly winds sustained 15-20 kts with gusts to 25-30 kts.
Winds turn toward the SE this evening.

This evening/tonight into Sunday AM:
Scattered showers/storms will move W to E across both terminals
late this evening. Some of these could be severe with strong
winds and hail being the main threats. The main timeframe will
be around 01-06Z. Variable winds near and behind the storms
should become mainly Nrly by dawn Sunday AM. Model guidance
indicates the potential for low stratus or patchy fog across the
area from around 10-15Z, with the potential for IFR CIGS and
MVFR visibility, so introduced this into the TAFs. Confidence is
higher in the lowered CIGs than in the lowered visibility.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

UPDATE...Wekesser
DISCUSSION...Hickford
AVIATION...Hickford
Hazardous weather outlook, May 25, 4:57 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
557 PM CDT Sat May 25 2024

KSZ005-NEZ039>041-046>049-060>064-072>077-082>087-261200-
Phillips-Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-
Buffalo-Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-
Fillmore-Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
557 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The next chance for thunderstorms, including the potential for
severe weather, will arrive this evening after 6PM and continue
into the overnight hours. The entire forecast area is in a
convective outlook ranging from Marginal to Slight and peaking at
Enhanced over portions of north central Kansas. An even higher
risk level, moderate, is forecast just south and southeast of the
area over central and eastern Kansas. The main severe threats
with our thunderstorms tonight will be large hail up to golf ball
size and damaging wind gusts of 60 to 70 MPH. However, isolated
tornadoes and heavy rainfall are a possibility, as well. The most
likely timeframe for severe weather across south central Nebraska
and north central Kansas tonight will be from approximately 7PM
to 2AM.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances continue into Sunday, but severe weather is
not expected with this activity. After a mostly dry Monday and
Tuesday, off and on thunderstorm chances return Tuesday night
through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.
Spotters are encouraged to report any severe weather to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ006-007-017>019-261200-
Smith-Jewell-Rooks-Osborne-Mitchell-
557 PM CDT Sat May 25 2024

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...Tonight.

The next chance for thunderstorms, including the potential for
severe weather, will arrive this evening after 6PM and continue
into the overnight hours. The entire forecast area is in a
convective outlook ranging from Marginal to Slight and peaking at
Enhanced over portions of north central Kansas. An even higher
risk level, moderate, is forecast just south and southeast of the
area over central and eastern Kansas. The main severe threats
with our thunderstorms tonight will be large hail up to golf ball
size and damaging wind gusts of 60 to 70 MPH. However, isolated
tornadoes and heavy rainfall are a possibility, as well. The most
likely timeframe for severe weather across south central Nebraska
and north central Kansas tonight will be from approximately 7PM
to 2AM.

A Tornado Watch has been issued for portions of north central
Kansas through 1 AM CDT.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorm chances continue into Sunday, but severe weather is
not expected with this activity. After a mostly dry Monday and
Tuesday, off and on thunderstorm chances return Tuesday night
through the end of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.
Spotters are encouraged to report any severe weather to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, May 25, 12:11 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
111 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     Tstm Wnd Dmg     5 N Axtell              40.55N 99.12W
05/23/2024                   Kearney            NE   Trained Spotter

            Delayed report via email of 2 pivots
            overturned in this area.

&&

Pfannkuch
Local storm report, May 25, 12:17 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Hastings NE
117 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     Tstm Wnd Dmg     1 ESE Hampton           40.88N 97.88W
05/24/2024                   Hamilton           NE   Emergency Mngr

            Delayed report of irrigation pivot
            overturned. Time estimated from radar.

&&

Pfannkuch
Special weather statement, May 25, 4:51 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Hastings NE
551 PM CDT Sat May 25 2024

KSZ017-252315-
Rooks KS-
551 PM CDT Sat May 25 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN ROOKS COUNTY THROUGH
615 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm near
Zurich, or 15 miles north of Ellis, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Zurich around 555 PM CDT.
  Plainville around 605 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.

&&

LAT...LON 3914 9959 3942 9945 3922 9905 3913 9925
      3913 9958
TIME...MOT...LOC 2251Z 221DEG 27KT 3915 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Wekesser

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Rooks

When
May 25, 5:17 PM CST to 5:30 PM CST
Where
Rooks County, Plainville to 7.26 mi NNE of Plainville
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$2.0 million
Reported by
Law Enforcement
Coordinates
39.230, -99.300

Quarter to ping pong ball size hail was reported.

Hail, Rooks

When
May 25, 6:00 PM CST
Where
Rooks County, 4.71 mi NW of Webster
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.470, -99.460

Hail, Osborne

When
May 25, 6:20 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
0.75 in hail
Reported by
Public
Coordinates
39.440, -98.700

Delete me.

Hail, Osborne

When
May 25, 6:50 PM CST
Where
Osborne County, Alton
Measured
1.5 in hail
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.470, -98.950

Hail, Mitchell

When
May 25, 6:55 PM CST to 7:00 PM CST
Where
Mitchell County, 0.69 mi S of Cawker City
Measured
1.5 in hail
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.510, -98.430

Hail up to ping pong ball size was reported.

Hail, Mitchell

When
May 25, 6:57 PM CST
Where
Mitchell County, 0.53 mi W of Glen Elder
Measured
0.88 in hail
Reported by
Public
Coordinates
39.500, -98.310

Hail, Mitchell

When
May 25, 7:05 PM CST
Where
Mitchell County, 0.69 mi N of Beloit
Measured
1 in hail
Reported by
Social Media
Coordinates
39.480, -98.120

Hail, Mitchell

When
May 25, 7:14 PM CST
Where
Mitchell County, 4.27 mi ENE of Glen Elder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -98.230

Hail, Osborne

When
May 25, 7:15 PM CST
Where
Osborne County, 0.69 mi N of Osborne
Measured
1.75 in hail
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
39.440, -98.700

Hail, Osborne

When
May 25, 7:16 PM CST
Where
Osborne County, 3.62 mi SSW of Portis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.520, -98.720

Hail, Osborne

When
May 25, 7:30 PM CST to 7:35 PM CST
Where
Osborne County, 0.53 mi E of Downs
Measured
2.75 in hail
Property damage
$1.0 million
Reported by
Social Media
Coordinates
39.500, -98.540

Hail ranging in size from ping pong balls to baseballs was reported across Downs.

Hail, Mitchell

When
May 25, 7:40 PM CST
Where
Mitchell County, 0.87 mi SW of Cawker City
Measured
1.25 in hail
Reported by
Public
Coordinates
39.510, -98.440

Hail, Mitchell

When
May 25, 7:55 PM CST
Where
Mitchell County, 0.87 mi NW of Glen Elder
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
39.510, -98.310

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175655, 1175659, 1175670, 1175671, 1175673, 1175691, 1175692, 1175693, 1175684, 1175674, 1175679, 1175682, 1175694.